Hair loss, hair thinning and cancer drugs
This page is about hair loss or hair thinning caused by cancer drugs and how to cope with it. There is information about
Hair loss is one of the most well known side effects of cancer treatment. Cancer drugs may cause
- Mild thinning of your hair
- Partial hair loss, or loss of patches of hair
- Complete hair loss (alopecia)
Generally, chemotherapy is the type of cancer drug treatment most likely to cause hair loss. Complete hair loss is very unlikely with any other type of treatment. But some other cancer drugs can cause hair thinning. We can't tell beforehand who will be affected or how badly. Some drugs are more likely to cause hair loss than others.
Hair loss also depends on other factors such as
- The type of drug or combination of drugs you are taking
- The dose
- Your individual sensitivity to the drug
- Your drug treatment in the past
Drugs that can cause hair loss or thinning include
Most people think that chemotherapy drugs always cause hair loss. But some drugs don't cause any hair loss at all, or only slight thinning. Other types of chemotherapy may cause complete hair loss, including your eyelashes, eyebrows, underarm, leg and sometimes pubic hair.
If your hair is going to fall out, it usually begins within 2 to 3 weeks after treatment starts. It is usually a gradual loss rather than a sudden one. The good news is that your hair will grow back once your chemotherapy treatment has finished. In very rare cases the hair does not grow back but usually this only happens with very high doses of particular drugs. You can ask your doctor or specialist nurse whether your drugs are likely to cause hair loss.
Some hormone therapies or biological therapies can cause hair thinning. Usually this is quite mild and may not even be noticeable. With hormone therapies, the thinning usually slows down or stops within the first year of starting treatment.
Unless you have had very high doses of particular chemotherapy drugs, your hair will grow back once the course of treatment is over. After chemotherapy, this may take several months and your hair is likely to be softer. It may come back a different colour, and may be more curly than before. It will probably grow back at the same rate as it grew before chemotherapy. Within 4 to 6 months after your treatment ends, you should have a good head of hair.
If you have hair thinning from hormone therapy or biological therapy, it should start to thicken up again within a few weeks of finishing the treatment. But it may take a couple of months before you really notice the difference.
If you are worried about hair loss or thinning from cancer treatment, the tips below might help. Ask your doctor or nurse if your cancer drugs cause hair loss.
If complete hair loss is possible
- Ask about a wig straight away, before you start your treatment, so you can match the colour and texture of your real hair
- If you are feeling adventurous, choose a wig for a whole new look – why not the colour and style you've always wanted!
- Think about having your hair cut short before your treatment starts
- Some people like to have their hair shaved off completely so that they don't have the distress of seeing the hair fall out
- Wear a hair net at night so you won't wake up with hair all over your pillow, which can be upsetting
For hair loss or thinning
- Use gentle hair products such as baby shampoos
- Don't use perms or hair colours on thinning hair – colours may not take well and perms can make the hair damage worse
- Try not to brush or comb thinning hair too hard – a soft baby brush may help
- Avoid using hair dryers, curling tongs and curlers on thinning hair, and try gently patting your hair dry
- If your scalp flakes or itches, this means it is dry – use oil or moisturiser, not dandruff shampoo
There are a lot of ways to cover your head if your hair falls out. A wig is the most obvious choice. But not everyone wants to wear a wig. They can be a bit hot, especially in the summer. Younger people often prefer hats, scarves or baseball caps. Or you can just leave your head uncovered if you feel confident with your bald head.
If you think you would like a wig, ask your nurse. There will usually be someone who visits the hospital and gives advice about choosing the right type, colour and style of wig. Some people (but not all) can get a wig on the NHS. We have a page with detailed information about wigs. If you want to match your own hair colour and style (and not everyone does) it's best to start the wig buying process as soon as you know you will be having cancer drugs that cause hair loss. Then the wig expert can match your hair colour and style.
The video below shows you the different types of hats and scarves you can wear when you have hair loss. You can buy these in high street shops or on the internet. There is also a list of suppliers on our page about hair loss.
See a transcript of the video showing the different types of hats and scarves you can wear when you have hair loss (opens in new window).
You can find the stretchy headwear shown in the video at Buffwear.
If you find the thought of losing your hair very upsetting, your doctor may be able to suggest a treatment that is less likely to cause hair loss. Sometimes there is a choice of drugs you can have. Your doctor will want to give you the treatment that is most likely to work best in treating your cancer. But there may be other cancer drugs that work just as well. It is certainly worth discussing.
Sometimes, the amount of hair that falls out can be reduced by using something called a cold cap. While you are wearing the cold cap, it lowers the temperature of your scalp. This reduces the blood flow in the scalp. So the amount of drug reaching the hair follicles on your head is lowered too. As smaller amounts of the cancer drugs get to the hair follicles, the hair is less likely to die off and fall out.
Cold caps only block certain drugs and are not suitable for use in all types of cancer. You can't really have scalp cooling if there is too high a risk that cancer cells could be present in the scalp blood vessels. This is because the cells in the scalp blood vessels might survive the treatment. It isn’t advisable if you are having leukaemia or lymphoma treatment. You can’t wear a cold cap if you are having continuous chemotherapy through a pump either, because you would have to wear the cold cap all the time, 24 hours a day.
Unfortunately, even if you can have it, the cold cap may not work. You may still have hair thinning and some people still lose their hair completely. You can't tell whether it will work for you until you try it.
If you have scalp cooling, you will have to spend longer at the hospital having your treatment. You have to wear the cold cap for a while before you have your drugs. The cold cap will make you feel cold all over, so it can be more comfortable to wear a jumper or ask for a blanket. Hot drinks will help you feel warmer. You may find that the cold cap gives you a headache.
Some doctors are not happy about their patients using scalp cooling for any type of cancer. They worry about the risk of cancer cells being left in the scalp. In theory, there is a risk that this could happen. But there has been very little research into the risk of cancer coming back after scalp cooling. So there is not enough evidence to know for sure whether scalp cooling is completely safe for most types of cancer. Some patients are not keen on scalp cooling for this reason, but others choose it. If you are interested in trying this way of keeping your hair, ask your specialist nurse if it is suitable for you. You can discuss the possible risks with your specialist if you are worried.
"My hair started to fall out 2 weeks after my first chemotherapy session. As soon as I noticed a few strands coming out, I had my hair cut very short. A few days later it all started to come out and I shaved the rest off. As a man it doesn't really bother me and my wife quite likes my bald head. Still I'm looking forward to it growing back." – PV
"My doctor said my hair would gradually thin, so I was expecting it. However, I was a bit frightened when it started to come out in handfuls when I washed my hair. So I had my hair cut in a short style to suit thin hair. When I was in hospital the nurses organised for the wig lady to visit. She was very friendly and helped me choose a wig similar to my own colour and style. I was nervous when my daughter came to see me but she said she could hardly tell the difference. I thought it was a lot greyer than my real colour but my daughter thought it was a perfect match! I don't wear it all the time. I usually wear a scarf round my head but I like wearing my wig when I go out and I feel very comfortable in it." – PF
"My hair took about 6 to 7 months to grow back. At first, it was quite curly, but as it grew, it became heavier and the curls dropped out." – EW
Rated 4 out of 5 based on 24 votes
Question about cancer? Contact our information nurse team